High Wind, Madison
- When
- September 7, 12:25 PM MST
- Where
- Madison forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
An AWOS station located at the Twin Bridges Airport measured a 51 kt (59 mph) non-thunderstorm wind gust.
A deep trough developed over the Northern Rockies and delivered a shot of unseasonably cool air along with rain and mountain snow. A southward advancing cold front, supported by a 1040 mb Canadian surface high, raced through Southwest Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A deep trough developed over the Northern Rockies and delivered a shot of unseasonably cool air along with rain and mountain snow. A southward advancing cold front, supported by a 1040 mb Canadian surface high, raced through Southwest Montana. This resulted in a tight pressure gradient and gusty northwest winds, particularly for the north to south orientated valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 7, 11:09 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1209 PM MDT Mon Sep 7 2020 ...AVIATION SECTION UPDATED... .SYNOPSIS... Cold temperatures and widespread precipitation have entered north- central Montana, and are spreading southward across the region. Accumulating snow is expected at elevations above 6000 feet. Also, gusty winds are forecast. Precipitation will exit the area by Tuesday morning, and then, a period of dry and warming weather begins. && .UPDATE... The morning update has been published. Snow levels along the Rocky Mountain Front have fallen to around 4000 feet due to upslope winds and colder air advection. However, impacts are expected to be minor as daytime heating keeps accumulation confined to grassy surfaces. A Special Weather Statement was issued to cover the expected wet roadways and reduced visibility. Otherwise, only minor amendments were required and the previous forecast package handles the current situation well. RCG && .AVIATION... 1209 PM MDT MON SEP 7 2020 (07/18Z TAF Period) Widespread MVFR/IFR conditions will continue through this evening, though some improvement is expected for the Hi-Line terminals before then. Gusty winds may be strong at times, especially across southwest Montana and in funneled winds through north-south oriented passes. Mountain obscuration and icing conditions are also forecast. Precipitation gradually ends from north to south this evening. Partial clearing may allow some patchy fog to develop over central/North-central areas late tonight into Tuesday morning. Widespread VFR condtions return by late Tuesday morning. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway closure. && .PREV DISCUSSION... /ISSUED 432 AM MDT Mon Sep 7 2020/ Monday and Tuesday... Monday, a front has entered The Treasure State across the north- central Montana border. Cold temperatures and widespread precipitation spread southward across the region. Accumulating snow is expected at elevations above 6000 feet; therefore, winter weather advisories remains in effect. For details, please see the advisory information listed below. With a surface low pressure system located over The Four Corners region, and a surface high pressing into the area from the north, a tight pressure gradient located over southwest Montana favors strong gusty winds, especially across Beaverhead County, where winds could gust locally to 50 mph. Precipitation ends from north to south and finally exits the region Tuesday morning. A cold airmass lingers across the area on Tuesday, but with clearing skies allowing some incoming solar radiation, temperatures warm a bit. High pressure builds into the area, and a warming trend begins. - Fogleman Tuesday night through next Monday... Overall dry conditions are expected through the rest of the upcoming work week and weekend as an amplified upper level pattern with ridging centered off the west coast and troughing across the central and US and Canada gradually de-amplifies. Temperatures return to near seasonal averages for early September on Wednesday and Thursday and are likely to warm further going into to into the upcoming weekend. A somewhat cooler airmass sliding east across the Canadian Prairies this weekend could bring some slight cooling to north- central MT Saturday before upper level ridging off the west coast looks to shift inland early next week, resuming the warming trend. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 29 58 34 69 / 30 0 0 0 CTB 28 61 37 71 / 20 0 0 0 HLN 26 58 31 69 / 40 0 0 0 BZN 24 54 25 66 / 60 10 0 0 WYS 15 54 15 65 / 50 0 0 0 DLN 25 52 26 63 / 70 10 0 0 HVR 28 58 34 72 / 10 0 0 0 LWT 25 52 29 65 / 30 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT tonight above 6000 feet for Broadwater...Gallatin...Jefferson...Madison. Winter Weather Advisory until 9 PM MDT this evening above 6000 feet for Cascade...Central and Southern Lewis and Clark... Fergus...Judith Basin...Meagher...Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 1031 AM MDT Mon Sep 7 2020 MTZ009-014-048-071830- Northern Rocky Mountain Front- Central and Southern Lewis and Clark- Southern Rocky Mountain Front- Including the cities of Logan Pass, Marias Pass, Browning, Heart Butte, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Bynum, Choteau, and Augusta 1031 AM MDT Mon Sep 7 2020 ***SNOW LEVELS FALLING TO 4000 FEET*** Snow levels have fallen to 4000 feet this morning as colder air moves into the region. Light snow is expected to continue in these areas through this afternoon, with up to one inch of snow accumulation possible on grassy surfaces. Those traveling or outdoors may encounter reduced visibility, wet roadways, and cold, raw conditions. Note that a Winter Weather Advisory is in effect for elevations above 6000 feet, where more snow impactful snow is expected to fall.
Special Weather Statement National Weather Service Great Falls MT 1235 PM MDT Mon Sep 7 2020 MTZ008-015-072045- Beaverhead-Madison- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, and Virginia City 1235 PM MDT Mon Sep 7 2020 ...GUSTY NORTHERLY WINDS MOVING THROUGH SOUTHWEST MONTANA... Gusty northerly winds are moving through Southwest Montana this afternoon, with the strongest winds being observed in north to south running valleys. Use caution if traveling interstate 15 or highway 287 in Southwest Montana this afternoon, especially if you are driving a high profile vehicle, and be prepared for wind gusts up to 55 mph.
1 high wind. Local standard time, as filed.
An AWOS station located at the Twin Bridges Airport measured a 51 kt (59 mph) non-thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922842.